Eye Care Community
Pain behind eyes and eye redness
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pain behind eyes and eye redness

I have had severe pain behind my eyes (primarily left, but both eyes) since February. It began after I used the computer heavily for a period of about 10 days. Ever since, I cannot use the computer for more than 10-15 without the pain setting in. My eyes also turn redder during these symptoms – darker and increased number of blood veins. My condition has progressed to the point where I cannot drive, walk outside on bright days, read, or perform normal activities without this pain setting in. Also, I can no longer wear contact lenses because I experience severe pain whenever I wear them.

I have seen multiple eye doctors and received a CT scan, and nothing can be found. I have had my vision checked for problems with accommodation and strabismus, and nothing can be found. I have no noticeable vision changes since the problem set in (my vision is -7.00). I am an 18 year old male.

Most recently, I tried taking Ibuprofen and noticed a decrease in pain (perhaps 50%). My eye doctor reasoned that I thus have an inflammation of something in/around my eye, most likely episcleritis, from computer/eye overuse. She recommended I take the Ibuprofen (400mg-800mg) each day for  two weeks and see if my condition improves. It has been one week, and there is no improvement. If this treatment does not work, she recommended putting me on an oral steroid to treat the inflammation more aggressively.

Can episcleritis be caused by excessive computer use, and is this treatment (Ibuprofen/oral steroid) the correct path to follow? If not episcleritis, what could be causing these symptoms? Is it possible that I have done permanent dammage to my eye from using the computer heavily?

Thank you!
Tags: Pain behind eyes, Eye redness, computer vision syndrome
Blank
233488_tn?1310696703
First your computer did not cause this. No way. Second episcleritis is common, usually not that painful and is treated with topical steroid drops and responds almost always quickly. Your contacts can make everything worse so I would stop them.

It's more likely that you may have scleritis which is very painful or orbital inflammatory disease. I would suggest you see a neuroophthalmologist. Find one near you at www.aao.org

JCH MD
Related Discussions
4 Comments Post a Comment
Blank
233488_tn?1310696703
First your computer did not cause this. No way. Second episcleritis is common, usually not that painful and is treated with topical steroid drops and responds almost always quickly. Your contacts can make everything worse so I would stop them.

It's more likely that you may have scleritis which is very painful or orbital inflammatory disease. I would suggest you see a neuroophthalmologist. Find one near you at www.aao.org

JCH MD
Blank
Avatar_m_tn
Thank you for your response Dr. Hagan. My symptoms don't seem to quite match up with episcleritis or scleritis, if I'm not mistaken: They have lasted for a very long time, which I believe is inconsistant with episcleritis, yet my eye returns to its normal white state if I do not use the computer/drive/etc for a few hours, which I believe is inconsistant with scleritis.

My unsubstantiated estimate is that the inflammation resides somewhere else, perhaps in the orbital muscles where they connect to my eyes. I'm not sure if topical eye drops would be the best solution then, instead of an oral steroid.

I actually haven't been wearing my contacts since February when the condition started because of the pain; I updated my glasses prescription and have been wearing them instead. If it doesn't improve from Ibuprofen by the end of the week, I'll schedule an appointment with a neuroopthamologist.

Thanks again!
Blank
233488_tn?1310696703
Hope things turn out well, believe seeing this type of specialist is the best thing to do.
JCH MD
Blank
Avatar_m_tn
It has been a month and a half since my previous post (and 9 months since my problem began), and I have had virtually no improvement. I do have some new information, however, and a couple questions I was hoping someone could help answer.

I have come to realize that the pain is only behind my left eye, and does not affect my right eye at all (I don't think it was ever affecting my right one, but the pain somehow seemed to carry over if I thought it was). The light redness in my eyes has essentially gone away (possibly because I tried taking lubricant eye drops over the past few weeks on the recommendation of an eye doctor), and it is generally inconsistent with the pain  –sometimes it is lightly there with a little pain, sometimes not at all with heavy pain. I don't think it is part of the problem.

The pain is as before, except only on one side now: a strong, aching pain behind my left eye, somewhere between sharp and dull. It sets in whenever I use the computer, go outside on a bright day, read, and – worst of all – try to read the blackboard from the back of a class. Essentially whenever I have to use my eyes for an activity, it is there – every day. As before, exercise and waiting around doing nothing for some time will relieve the pain temporarily.

I have scheduled an appointment with the sole neuro-ophthalmologist in my area (at my university), but he is backed up until March of 2011. I don't have any other options for neuro-ophthalmologists in the area. Furthermore, I realized that the eye doctor I was seeing for an extended period of time away from school was a well-regarded neuro-ophthalmologist too (she couldn't find anything after 6 or 7 appointments).

Aside for the general question of what on earth is going on, I was wondering if anyone could tell me my odds of ever finding a solution to this problem. Any advice on what to do now to work towards a solution would also be helpful. I was very set on studying computer science here, but I will probably have to take next semester off and change majors if I cannot find a solution soon.

Any help would be appreciated. Thank you!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Eye Care Answerers
Avatar_m_tn
Blank
KayakerNC
NC
Avatar_f_tn
Blank
flossy93
CA
Avatar_m_tn
Blank
Craig10x
New York, NY
344352_tn?1404490466
Blank
cristina1676
Lyndhurst, NJ
964075_tn?1390451878
Blank
davtpt
Waterbury, CT